A Caltech Library Service

Reduction of Hamilton's variational principle

Jalnapurkar, Sameer M. and Marsden, Jerrold E. (2000) Reduction of Hamilton's variational principle. Dynamics and Stability of Systems, 15 (3). pp. 287-318. ISSN 1465-3389. doi:10.1080/713603744.

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.


Use this Persistent URL to link to this item:


This paper builds on the initial work of Marsden and Scheurle on nonabelian Routh reduction. The main objective is to carry out the reduction of variational principles in further detail. In particular, we obtain reduced variational principles which are the symplectic analogue of the well-known reduced variational principles for the Euler-Poincare equations and the Lagrange-Poincare equations. On the Lagrangian side, the symplectic analogue is obtained by suitably imposing the constraints of preservation of the momentum map.

Item Type:Article
Related URLs:
Additional Information:© 2000 Taylor & Francis Ltd. Received 2 September 1999; accepted 28 February 2000. We thank Hernan Cendra, Tudor Ratiu, Jürgen Scheurle, and Steve Shkoller for helpful advice and discussions.
Issue or Number:3
Record Number:CaltechAUTHORS:20100819-111345038
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19514
Deposited By: Ruth Sustaita
Deposited On:19 Aug 2010 22:35
Last Modified:08 Nov 2021 23:53

Repository Staff Only: item control page